Hail, Geary
- When
- March 13, 6:30 PM CST to 6:31 PM CST
- Where
- Geary County, 11.3 mi E of Olson
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.880, -96.590
Report of golf ball sized hail via trained spotter.
Supercell thunderstorms formed along a warm front on the evening of March 13th. The supercells produced numerous reports of large hail some as large as baseballs and softballs.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TOP wrote it up.
Supercell thunderstorms formed along a warm front on the evening of March 13th. The supercells produced numerous reports of large hail some as large as baseballs and softballs. The supercells also produced at least 2 strong tornadoes. One tracked across mainly rural areas in Wabaunsee County and another formed just to the northwest of the city of Rossville, Kansas. No injuries were reported from the storms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Mar 13, 5:47 PM CST, 43 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Topeka KS 647 PM CDT Wed Mar 13 2024 .KEY MESSAGES... - Thunderstorms remain likely (60-90%) across the area this evening. - The main hazard with any thunderstorm is very large hail, though damaging winds and a few tornadoes are also possible. - Showers and storms become more isolated into Thursday, followed by drier and cooler weather late this week into the weekend. && .UPDATE... Issued at 548 PM CDT Wed Mar 13 2024 A Severe Thunderstorm and Tornado Watch have been issued through 1 AM CDT. && .DISCUSSION... Issued at 255 PM CDT Wed Mar 13 2024 19Z water vapor imagery shows a 500mb speed max rounding the base of the upper trough as it crosses the Rockies. The associated sfc low is centered in the TX/OK panhandles into far southwest KS with its warm front stretched near the I-70 corridor early this afternoon. Dew points in the warm sector in southeast and east central KS have increased into the mid to upper 50s, with 60-degree readings still mainly in OK outside of a few isolated locations in far eastern KS. Of note is the fact that the low-level moisture appears to have stalled somewhat behind the warm front, as dew points along I-70 are still in the 40s. For the rest of this afternoon into the evening, the focus for convective initiation has been along the warm front with thunderstorms quickly moving northeastward. However, subtle changes in trends (such as that noted in the previous paragraph about lagging moisture) lead to lingering questions on exactly how far north or south storms will initiate and exactly what time. Most CAMs continue to highlight supercells firing along the front around 01Z, but some guidance has showed discrete cells developing as early as 22-23Z closer to the triple point towards central KS and that possibility cannot be discounted. RAP/HRRR forecast soundings indicate the cap should erode by 21-22Z, and sfc winds along the warm front are forecast to back slightly between this time and 00Z. This would act to increase low-level SRH with hodographs becoming increasingly favorable to ingest streamwise vorticity. The better upper-level support still looks to arrive as the 500mb jet streak approaches with the area set in the exit region, and as the LLJ strengthens after 00Z, which is likely the reason for higher storm coverage by that time. It is also worth noting that while the RAP has 0-1km SRH as high as 300-400 m2/s2 this evening, it is south of the warm front and more associated with the LLJ. All of this is to say, the time window for tornadoes remains quite narrow, but if a discrete storm were to develop in the aforementioned environment late this afternoon, it would become severe quickly. The bigger concern with any storms throughout the afternoon or evening is large or very large hail with instability, mid-level lapse rates, and deep-layer shear well supportive of that threat. The severe weather threat should come to an end by midnight as instability wanes and the majority of convection moves northeast into NE. There looks to still be some isolated activity behind the cold front associated with the sfc low, and that boundary is slow to move across the area. It looks to potentially stall in central KS overnight and slowly move across the area Thursday morning and eventually exit by mid-afternoon. Sfc high pressure builds in by Friday, with cooler and drier air filtering in for the end of the week into the weekend. Highs in the 60s are forecast Friday and Saturday, then cooling into the 50s for Sunday and Monday behind a secondary push of cooler air from the northern stream trough while a cut-off low circulates over the southwestern CONUS. A warm-up then looks to arrive by next Tuesday. && .AVIATION /00Z TAFS THROUGH 00Z FRIDAY/... Issued at 636 PM CDT Wed Mar 13 2024 Storms continue to develop just south of the terminals. Should lift north into the terminals over the next hour or two. May need to adjust timing slightly earlier if progression is faster. Coverage should increase so may be able to transition VCTS to TSRA once a track to storms develop more into the terminals. Expect the frontal system to and low center to transition through the area over the next 6 hrs or so. This will cause and abrupt change to the winds as the which will change to the NNW. Winds increase into the morning and afternoon tomorrow. Stratus deck through the morning and afternoon tomorrow expected to remain within marginal VFR conditions. && .TOP WATCHES/WARNINGS/ADVISORIES... None. && UPDATE...Jones DISCUSSION...Picha AVIATION...Drake
Hazardous Weather Outlook National Weather Service Topeka KS 548 PM CDT Wed Mar 13 2024 KSZ022>024-026-035>040-054>056-058-142300- Riley-Pottawatomie-Jackson-Jefferson-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey- 548 PM CDT Wed Mar 13 2024 ...TORNADO WATCH 37 IN EFFECT UNTIL 1 AM CDT THURSDAY... This Hazardous Weather Outlook is for central Kansas, east central Kansas and northeast Kansas. .DAY ONE...Tonight. A Tornado Watch has been issued. See weather.gov/top for more details. Thunderstorms are forecast to develop during the late afternoon and evening hours across northeast and north central Kansas and could quickly become severe. The likely window for thunderstorm development is between 5 and 8 pm. The storms will be capable of producing very large hail over two inches in diameter, damaging wind gusts, and even a tornado or two. The storms should move to the north and northeast through the evening. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. There could be some thunderstorms across northeast and east central Kansas Thursday. These storms are not expected to be severe but could still produce a lightning hazard for those outside. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report hail of one inch or larger, wind damage, tornados and flooding. && More detailed information can be found at: www.weather.gov/media/top/DssPacket.pdf KSZ008>012-020-021-034-142300- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Ottawa- 548 PM CDT Wed Mar 13 2024 ...SEVERE THUNDERSTORM WATCH 36 IN EFFECT UNTIL MIDNIGHT CDT TONIGHT... This Hazardous Weather Outlook is for north central Kansas and northeast Kansas. .DAY ONE...Tonight. A Severe Thunderstorm Watch has been issued. See weather.gov/top for details. Thunderstorms are forecast to develop during the late afternoon and evening hours across northeast and north central Kansas and could quickly become severe. The likely window for thunderstorm development is between 5 and 8 pm. The storms will be capable of producing very large hail over two inches in diameter, and damaging wind gusts to 70 mph. The storms should move to the north and northeast through the evening. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. There could be some thunderstorms across northeast and east central Kansas Thursday. These storms are not expected to be severe but could still produce a lightning hazard for those outside. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report hail of one inch or larger, wind damage, tornadoes and flooding. && More detailed information can be found at: www.weather.gov/media/top/DssPacket.pdf KSZ059-142300- Anderson- 548 PM CDT Wed Mar 13 2024 This Hazardous Weather Outlook is for east central Kansas. .DAY ONE...Tonight. A few thunderstorms are possible this evening. While the greatest threat for severe weather will be north of Anderson County, there is still a very slight chance (less than 20%) that a severe storm could impact Anderson County with large hail and damaging wind. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. There could be some thunderstorms across northeast and east central Kansas Thursday. These storms are not expected to be severe but could still produce a lightning hazard for those outside. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report hail of one inch or larger, wind damage, tornadoes and flooding. && More detailed information can be found at: www.weather.gov/media/top/DssPacket.pdf
The Topeka radar (KTWX), 34 km away, was scanning. The volume nearest the first event began at 00:29 UTC.
26 hail, 3 thunderstorm wind, 2 tornado. Local standard time, as filed.
Report of golf ball sized hail via trained spotter.
Ping pong ball size hail was reported in Alma.
NWS damage survey along with multiple video accounts show a tornado formed just east of Alta Vista then tracked over mainly rural areas of Wabaunsee County to the northeast producing damage along an 8.5 mile long track. The tornado was most intense just northeast of Alta Vista and southeast of Volland where EF2 damage was found to hardwood trees where widespread healthy tree trunks were snapped on the west side of the circulation. The survey crew could not access further east closer to the center point or eastern flank of the tornado circulation damage path however it is estimated that this was around 300 yards wide at its widest point. Maximum winds estimated to around 115 mph based upon damage to hardwood trees.
One inch hail reported in Junction City.
Ping pong ball size hail reported at Highway 77 exit of I-70 in Junction City.
Report from mping.
Softball size hail reported by law enforcement southwest of Alma.
At the Grandview Plaza exit of I-70.
On northwest side of Junction City.
Report from mping.
Report from mping.
Two inch hail at the Grandview Plaza exit on I-70.
NWS damage survey revealed that a tornado formed just WSW of Rossville and tracked to the northeast along a path that was around 4.5 miles long. The tornado did sporadic damage along the path with the worst damage to a well built home where portions of the roof were removed. This home had above average construction quality with hurricane clips used when it was built. The damage at this location was estimated at 115 to 120 mph winds which is a low end EF2. The tornado path was narrow in spots and wider at others based on drone footage and at most 100 yards. No injuries were reported.
Report of slightly larger than baseball size hail.
Report from mping.
Report from mping.
Report from mping.
Report from mping, on Highway 177 south of Manhattan.
Report of ping pong ball size hail on Deep Creek Road south of Manhattan.
Quarter size hail reported in Saint George by EM.
Spotter reported ping pong ball size hail.
Report from mping.
Report from observer northeast of Hoyt.
Ground in Wamego covered by quarter size hail.
Report from Twitter.
Report from storm chaser north of I-70.
Quarter size hail northeast of Valley Falls relayed by emergency manager.
Report of ping pong ball size hail in Nortonville.
Dispatch relayed public report of estimated 60 mph winds just north of Minneapolis on Highway 81.
Report of 61 mph winds.
From personal weather station.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2024Every state in 2024This day in weather historyThe tornado archive for Kansas, 2024Warnings in Kansas, March 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1161969, 1163051, 1156448, 1163053, 1163055, 1163057, 1163059, 1163060, 1163061, 1163062, 1163064, 1163063, 1156449, 1163065, 1163066, 1163067, 1163069, 1163072, 1163070, 1163071, 1163073, 1163074, 1163075, 1163076, 1163077, 1163078, 1163079, 1163068, 1163080, 1163081, 1163082.